Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 11, NWS Cheyenne, WY

October 17, 20214 counties in Wyoming

NWS Cheyenne, WY issued this winter storm watch at Oct 17, 2021, 1:56 PM MDT for 4 counties in Wyoming. It took effect at Oct 18, 2021, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2021, 1:56 PM MDT (19:56 UTC)
In effect from
Oct 18, 2021, 6:00 PM MDT
Expired
Oct 18, 2021, 1:43 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS45 KCYS 171956
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
156 PM MDT Sun Oct 17 2021

WYZ101-103>105-181200-
/O.NEW.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Including the cities of Douglas, Glenrock, Bill, Deer Creek, 
Garrett, Esterbrook, Seminoe Dam, Medicine Bow, and Shirley Basin
156 PM MDT Sun Oct 17 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Areas of blowing snow and reduced
  visibilities. Possible total snow accumulations 4 to 9 inches 
  at lower elevations, with 12 to 24 inches for the mountains. 
  Winds could gust as high as 60 mph.

* WHERE...Converse County Lower Elevations, North Laramie Range,
  Ferris/Seminoe/Shirley Mountains, Shirley Basin.

* WHEN...From Monday evening through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. Areas 
  of blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Rubin
2 follow-up statements
972 
WWUS45 KCYS 181001
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
401 AM MDT Mon Oct 18 2021

WYZ103-190000-
/O.UPG.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/
/O.NEW.KCYS.WS.W.0017.211019T0000Z-211020T0600Z/
North Laramie Range-
Including the cities of Garrett and Esterbrook
401 AM MDT Mon Oct 18 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT TUESDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 14
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Laramie Range.

* WHEN...From 6 PM this evening to midnight MDT Tuesday night.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ101-104-105-190000-
/O.CON.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-
Including the cities of Douglas, Glenrock, Bill, Deer Creek, 
Seminoe Dam, Medicine Bow, and Shirley Basin
401 AM MDT Mon Oct 18 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 8 
  inches possible. Winds could gust as high as 40 mph.

* WHERE...Converse County Lower Elevations, Ferris/Seminoe/Shirley
  Mountains, Shirley Basin.

* WHEN...From this evening through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. Areas 
  of blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
175 
WWUS45 KCYS 181943
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
143 PM MDT Mon Oct 18 2021

WYZ101-190400-
/O.UPG.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/
/O.EXB.KCYS.WS.W.0017.211019T1200Z-211020T1200Z/
Converse County Lower Elevations-
Including the cities of Douglas, Glenrock, Bill, and Deer Creek
143 PM MDT Mon Oct 18 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM MDT
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 
  inches. Winds gusting as high as 35 mph.

* WHERE...Converse County Lower Elevations.

* WHEN...From 6 AM Tuesday to 6 AM MDT Wednesday.

* IMPACTS...Travel could be very difficult to impossible. Areas of
  blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ103-190400-
/O.EXT.KCYS.WS.W.0017.211019T1200Z-211020T1200Z/
North Laramie Range-
Including the cities of Garrett and Esterbrook
143 PM MDT Mon Oct 18 2021

...WINTER STORM WARNING NOW IN EFFECT FROM 6 AM TUESDAY TO 6 AM
MDT WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  14 inches. Winds gusting as high as 40 mph.

* WHERE...Northern Laramie Range.

* WHEN...From 6 AM Tuesday to 6 AM MDT Wednesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ104-105-190400-
/O.UPG.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/
/O.NEW.KCYS.WW.Y.0035.211019T0900Z-211020T1200Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Including the cities of Seminoe Dam, Medicine Bow, 
and Shirley Basin
143 PM MDT Mon Oct 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 6 AM
MDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches
  with locally higher amounts possible in higher terrain.

* WHERE...Ferris/Seminoe/Shirley Mountains, Shirley Basin.

* WHEN...From 3 AM Tuesday to 6 AM MDT Wednesday.

* IMPACTS...Travel could be very difficult. Plan on slippery road
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ102-190400-
/O.NEW.KCYS.WW.Y.0035.211019T1800Z-211020T1200Z/
Niobrara County-
Including the cities of Lusk and Redbird
143 PM MDT Mon Oct 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 AM
MDT WEDNESDAY...

* WHAT...Wet snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Niobrara County.

* WHEN...From noon Tuesday to 6 AM MDT Wednesday.

* IMPACTS...Travel could be very difficult. Plan on slippery road
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Oct 17, 11:19 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 17, 11:19 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1119 AM MDT Sun Oct 17 2021

.SHORT TERM...(Today - Tuesday)
Issued at 255 AM MDT Sun Oct 17 2021

Warm & dry conditions will continue across southeast Wyoming & the
western Nebraska Panhandle today w/ upper-level ridging persisting
across the western & central CONUS. 700 millibar temperatures from
+7 to +9 deg C suggests daytime highs in the 70s for areas along &
east of I-25 w/ highs even approaching 80 F across western NE. One
more warm and generally dry day anticipated on Monday although the
upper-level ridge is expected to break down in advance of the next
short wave about to make landfall over the western US. A few light
rain showers may be possible across Carbon County Monday afternoon
but precipitation will likely not begin in earnest until after 00z
when stronger difluence aloft spreads across southeast Wyo. Models
still show the H5 low track roughly along I-80, placing the higher
probabilities of heavier precipitation across our northern tier of
zones where better isentropic upglide & warm, moist advection will
take place in the northeast quadrant of the low. Intense low-level
frontogenesis & orographic effects could contribute to quite heavy
precipitation rates especially across Converse & Niobrara counties
during the day on Tuesday. The NAM/GFS/ECM vary significantly with
regard to QPF totals but all suggest the potential for a region of
1.5+ inch liquid amounts somewhere across east central & northeast
Wyoming. GEFS plumes for Casper show mean QPF around an inch or so
but still show very large spreads, so much uncertainty remains. It
is not impossible that some areas could see some quite significant
totals though, so we will need to monitor this very closely. It is
worth noting that the heaviest precipitation for this event likely
will occur during the day on Tuesday, leading to some questions w/
regard to overall impacts & snow accumulations. Northern zones are
likely to see much of an increase in temperatures from the low/mid
30s at 12z as long as precipitation is in full swing. May see snow
levels drop to around 5000 feet or so w/ potential for 1-2 feet of
snow in the higher elevations of the northern Laramie Range and at
least 6 inches over the adjacent plains of Converse county. We may
also see a favored area of accumulations extend eastward along the
Pine Ridge into southern Niobrara County as well. Most areas along
and southeast of a line from Cheyenne to Wheatland to Chadron will
likely not see much precipitation from this system given the most-
likely storm track. While overall confidence is increasing in snow
accumulations approaching or exceeding warning criteria, given the
degree of uncertainty and fact that the main event is still 48 hrs
in advance it is much too early to consider any headlines. We will
certainly need to keep a close eye on this in the coming days.

.LONG TERM...(Tuesday Night - Saturday)
Issued at 255 AM MDT Sun Oct 17 2021

Overall, no major changes to the long term forecast with current
long range models depicting a decent blocking ridge setting up
across the Midwest, stopping any movement within the flow for 24
hours, keeping the upper level low just off to the east Tuesday
afternoon through early morning Wednesday. Once the blocking pattern
begins to break down early Wednesday morning, high pressure is
expected to build across the eastern CONUS, effectively cutting off
any significant weather into the area through next weekend. Still
expecting a decent warmup under this pattern with daytime highs
rising from the low to mid-50s on Wednesday to the mid to upper 60s
next weekend. Dry conditions are expected to make a return as the
low to mid levels remain dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1120 AM MDT Sun Oct 17 2021

VFR conditions expected through the forecast period. Gusty
southwesterly winds will develop this afternoon at KRWL. There
could be some wind shear concerns there between sunset and 09z or
so after the surface decouples from the strong southwesterlies in
the lower atmosphere that will intensify for a few hours. Moderate
southerlies are expected in Nebraska this afternoon, but
otherwise winds generally on the light side through Monday
morning.

&&

.FIRE WEATHER...
Issued at 255 AM MDT Sun Oct 17 2021

Fire weather concerns remain very low. Warm and dry conditions are
expected to prevail today w/ minimum RHs in the low/mid teens over
portions of the high plains. Winds in these areas should remain on
the lighter side. Increasing chances for measurable rain/snow will
continue to limit concerns through mid week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...MD
AVIATION...MN
FIRE WEATHER...CLH
Hazardous weather outlook, Oct 17, 6:44 AM MDT, 7 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
644 AM MDT Sun Oct 17 2021

NEZ095-WYZ101>107-109>117-181245-
Northern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
644 AM MDT Sun Oct 17 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A strong weather disturbance is expected to bring widespread rain
and snow to the area from late Monday night through early
Wednesday. Snowfall accumulations will be most likely at
elevations above 5000 feet, mainly west and north of a line from
Cheyenne to Wheatland to Alliance. Minimal impacts are expected to
the east and south of this line. Those with travel plans across
southeast Wyoming and the western Nebraska Panhandle should
monitor forecasts over the next couple of days.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-096-WYZ108-118-119-181245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Southern Sioux County-Goshen County-Central Laramie County-
East Laramie County-
644 AM MDT Sun Oct 17 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.